Just like any medical procedure, intravenous hydration therapy has risks and dangers. These include:
Risk of Air Embolism
An embolism is the blocking of a blood vessel by a foreign object. While it can be very dangerous, it is usually preventable using safety measures at your healthcare facility. Symptoms of an air embolism can include chest pain, shortness of breath, rapid heartbeat, and lightheadedness. If you experience any of these symptoms during your infusion, let your nurse know immediately. You may need to discontinue the infusion and have a blood test to rule out an air embolism.
Risk of Re-bleeding
Rebleeding at the site of injection is a real concern. There is a small chance of rebleeding at the injection site if there is too much blood in the system. Too much blood causes stasis at the injection site resulting in the formation of a blood clot that can be life-threatening. Talk to your nurse or doctor about this risk, and let them know if you have any medical conditions that make you more likely to bleed after injection. For instance, people diagnosed with cancer or on anticoagulant medication are at a higher risk of rebleeding.
Risk of Infection
Infusions are given with sterile (and sometimes disposable) needles and catheters. When these items are not sterilized between patients, infections can easily spread throughout your healthcare facility and hospital. If you are receiving an infusion at your healthcare facility, ensure that you keep your eyes peeled for signs of infection (for example, redness around the site where the infusion was given). If you suspect infection during your infusion, stop immediately and notify the medical personnel.
Embolism due to blood clots
A blood clot is a piece of blood-clotting material that has broken free from the walls of a blood vessel. This can occur when you are on a long-term hydration infusion, especially for people with chronic diseases like diabetes and cancer. Blood clots can cause significant problems if they travel to other body parts. They can block blood flow in your brain, heart, or other important organs, causing fatal consequences. Symptoms of a blood clot include sudden pain in your chest, shortness of breath, and weakness. If you experience any of these symptoms during your infusion, let your physician know immediately.
There is a small chance of developing hypervitaminosis, a potentially life-threatening condition. Hypervitaminosis can be caused by overdosing on vitamins and minerals, especially vitamins A and D. The best way to avoid hypervitaminosis is to ensure you are not taking too many vitamins. Even if you take vitamins as prescribed by your doctor, you can still develop hypervitaminosis if you take too much of a certain vitamin. For example, taking more than 10,000 IU of vitamin A can cause hypervitaminosis. Similarly, too much vitamin D can also cause hypervitaminosis. The recommended daily intake of vitamin D is 600-800 IU, and too much vitamin D can cause hypercalcemia, which is another potentially life-threatening condition.
Idiopathic Allergic Reactions
There is a small chance that an intravenous infusion can cause an allergic reaction known as hypersensitivity. If this happens, it will usually occur within the first few days of the treatment. You may notice hives (raised red bumps) around the site where the infusion was given. However, they may also appear on other parts of your body (for example, the reddening of your eyes). It is very important to let your nurse or doctor know if you develop any allergic reaction during your infusion.
Some people experience itching, tingling, burning, or a prickly sensation when the infusion is given. The pain or itching can sometimes last for hours after the infusion. The type of medicine and the concentration of the medication in the solution can determine how likely you will experience pain or itching after the infusion. In most cases, this type of discomfort can be managed by adjusting the infusion rate or changing the infusion’s location. In some cases, doctors recommend taking antihistamines to prevent itching. In rare cases, people may need to switch from an infusion to taking medication by mouth if they experience significant discomfort due to the infusion itself. Call us today at 205-352-9141.